South Dakota, 2015

Hail in South Dakota, September 9, 2015

September 9, 2015 · NWS FSD · 12 events in 3 counties and zones

Thunderstorms produced large hail at a few locations in southeast South Dakota during the afternoon of September 9th. Most hail reports were close to the Missouri River, but there were two reports just south of Sioux Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at a few locations in southeast South Dakota during the afternoon of September 9th. Most hail reports were close to the Missouri River, but there were two reports just south of Sioux Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 9, 11:32 AM CST, 3 hours earlier.

Area forecast discussion, Sep 9, 11:32 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1232 PM CDT WED SEP 9 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 305 AM CDT WED SEP 9 2015

APPROACHING SHORT WAVE AND COLD FRONT WILL COMBINE FAIRLY WEAK UPPER
SUPPORT WITH INITIALLY WEAK BUT IMPROVING MOISTURE FIELDS TO PRODUCE
SCATTERED THUNDERSTORMS OVER THE AREA TODAY AND TONIGHT. THE
INITIALLY WEAK NATURE OF THE PARAMETERS INDICATES A SLOW AND SPOTTY
START. TIMING IS UNCERTAIN ON THIS SPOTTY CONVECTION BUT IT SHOULD
BEGIN IN THE NEXT FEW HOURS AS INDICATED BY THE APPROACH OF THE
SYSTEM ON SATELLITE IMAGERY. GRADUAL POOLING OF MOISTURE JUST AHEAD
OF AND WITH THE SYSTEM AND A SURGE OF INSTABILITY AIDED BY WARMING
OF THE LOWER LAYERS WILL RESULT IN A SLOW BUT STEADY INCREASE IN
SHOWERS AND STORMS. THIS KIND OF BROAD POOLING WITH THIS SYSTEM WILL
BRING THESE PARAMETERS UP ENOUGH TO SUPPORT STORMS. HEATING WILL
ENABLE THE CONVECTIVE BASE TO LOWER SOMEWHAT FROM THE MID LEVELS FOR
THE LATE AFTERNOON AND EVENING STORMS. SPC MARGINAL RISK GENERALLY
ACCEPTED...THOUGH OF COURSE THERE IS SOME UNCERTAINTY IN THE
LOCATION OF THE GREATEST SEVERE THREAT...KEEPING IT ONLY MARGINAL
AND WITH NO REAL TORNADO THREAT LOOKS RIGHT. RAINFALL POTENTIAL
LOOKS MODEST WITH THE MARGINAL MOISTURE.

HIGH TEMPERATURES STILL LOOK LIKE MID 70S EAST TO LOWER 80S WEST

STORM COVERAGE IS EXPECTED TO PEAK AND SLOWLY BECOME CONCENTRATED IN
OUR SOUTHEAST THIS EVENING...AND WANE TO THE SOUTHEAST LATE TONIGHT.
EXPECT SOME ACTIVITY WILL LINGER MAINLY IN NORTHWEST IOWA TO THE END
OF THE NIGHT. CLOUDS WILL BE SLOW TO DECREASE DUE TO A SECONDARY
WAVE APPROACHING FROM THE NORTHWEST LATE TONIGHT. LOW TEMPERATURES
TONIGHT SHOULD BE IN THE 50S AREA WIDE.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 305 AM CDT WED SEP 9 2015

ON THURSDAY...THE COLD FRONT SHOULD BE CLEAR OF OUR NORTHWEST IOWA
ZONES BY MIDDAY. HOWEVER THERE IS A BIT OF DYNAMICS HANGING BACK
BEHIND THE FRONT IN THE MID LEVELS. THEREFORE SMALL POPS ARE
WARRANTED PRIMARILY FOR NORTHWEST IA THROUGH A BULK OF THE DAY AS
MOISTURE IN THE 850-500MB LAYER IS STUBBORN TO EXIT THOSE ZONES. IN
ADDITION...MODEL SOUNDINGS SHOW STEEP LAPSE RATES IN THE SAME
LAYER...AVERAGING ABOUT 7.0C/KM...COUPLED WITH FAIRLY STRONG ASCENT
FROM 850-700MB. THIS CAN BE TYPICAL OF POST SURFACE FRONTAL UPPER
CYCLONIC FLOW...UNTIL THE DRIER MORE STABLE AIR OOZES DOWN FROM THE
NORTH. THERE IS ENOUGH COLD AIR ADVECTION THROUGH THE DAY TO CAUSE
THURSDAYS HIGHS TO BE COOLER THAN WEDNESDAYS...WITH UPPER 60S IN
SOUTHWEST MN AND AROUND BROOKINGS...TO 70 TO 75 ELSEWHERE.

THE DRIER AND MORE STABLE AIR DOES MOVE DOWN THURSDAY NIGHT HOWEVER.
VARYING MODEL GUIDANCE VALUES ARE BEGINNING TO CATCH ON TO THE IDEA
OF A COOL NIGHT FINALLY WHICH THE ECMWF HAS BEEN SHOWING FOR QUITE
SOME TIME NOW. CONTINUED TO BLEND ECMWF MOS VALUES INTO THE LOWS TO
COME UP WITH A LOW OF LOWER TO MID 40S...EXCEPT UPPER 40S TO NEAR 50
IN OUR EXTREME SOUTHERN ZONES. FURTHERMORE ON FRIDAY AND SATURDAY...
THE GFS HAS NOW CAUGHT UP WITH THE ECMWF AND GEM GLOBAL IN HOW IT
GREATLY DEEPENS THE UPPER LOW EAST OF OUR FORECAST AREA INSTEAD OF
BEING VERY PROGRESSIVE WITH ITS PASSAGE EASTWARD. THE WEATHER WILL
BE DRY...BUT THIS MAKES A DIFFERENCE ON OUR TEMPERATURES. WITH THE
MODELS IN GOOD AGREEMENT NOW WITH THE PLACEMENT OF THE UPPER LOW
ACROSS THE EASTERN UNITED STATES...FEEL COMFORTABLE IN GOING 60S FOR
HIGHS AT ALL LOCATIONS ON FRIDAY...FOLLOWED BY LOWER TO MID 40S
FRIDAY NIGHT. IN FUTURE FORECASTS...WE WILL WATCH FOR THE USUAL
TANKING OF LOWS AT SOME LOW LYING LOCATIONS FRIDAY NIGHT WITH CLEAR
SKIES AND LIGHT WINDS. WOULD NOT RULE OUT SOME UPPER 30S HERE AND
THERE. SATURDAY WILL BE A BIT WARMER IN WHAT SHOULD BE AN EXTREMELY
PLEASANT LATE SUMMER/EARLY AUTUMN DAY. THE SURFACE HIGH MOVES OFF TO
THE EAST TURNING OUR WINDS AROUND TO THE SOUTH AND SOUTHWEST...BUT
THEY WILL STILL BE LIGHT. SUPERBLENDED GUIDANCE VALUES LOOKED TOO
WARM GIVEN THE STRENGTH OF THE UPPER LOW TO OUR EAST...THEREFORE
BLENDED COOLER ECMWF MOS VALUES INTO THE SUPERBLEND AND CAME UP WITH
MID TO UPPER 60S ALONG AND EAST OF I 29...TO LOWER 70S WEST OF I 29.
AGAIN...SHOULD BE A VERY PLEASANT DAY FOR THIS TIME OF YEAR.

SOUTHERLY WINDS WILL BECOME QUITE BREEZY ON SUNDAY ALLOWING
TEMPERATURES TO WARM FURTHER. HIGHS WILL BE IN THE LOWER 70S EAST TO
LOWER 80S WEST. THE SOUTHERLY BREEZE WILL CONTINUE SUNDAY NIGHT
KEEPING LOWS A BIT ELEVATED. BLENDED WARMER ECMWF MOS VALUES INTO
SOME OF THE CONSENSUS READINGS TAKING INTO ACCOUNT THE SOUTHERLY
FLOW OF AIR. THEREFORE LOWS SHOULD BE 55 TO 60.

THE DETERMINISTIC MODELS THEN DIVERGE MONDAY AND TUESDAY. THE GFS
BRINGS A STRONG WAVE ACROSS THE NORTHERN PLAINS ALONG A NORTHWEST
FLOW ALOFT. THIS SCENARIO PUSHES ANOTHER SURFACE COLD FRONT THROUGH
ON MONDAY. THE ECMWF AND GEM GLOBAL ARE MORE BULLISH IN DEVELOPING
AN UPPER TROUGH ACROSS THE WESTERN U.S...WHICH WILL PLACE A
SOUTHWEST FLOW ALOFT ACROSS OUR AREA AND WARM TEMPERATURES. SINCE
THE GFS COLD FRONT PASSAGE IS PACIFIC NORTHWEST IN ORIGIN...
TEMPERATURES WILL STILL BE PRETTY WARM BEHIND IT ON MONDAY AND
TUESDAY. SO WENT AHEAD AND STAYED WITH CONSENSUS VALUES OF SLIGHTLY
ABOVE NORMAL TEMPERATURES. PRECIP CHANCES LOOK SLIM AND NONE
ALL THE WAY THROUGH THE LONGER RANGE OF THE FORECAST.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1230 PM CDT WED SEP 9 2015

VFR THROUGH THE PERIOD. MAIN CONCERN WILL BE THUNDERSTORM
POTENTIAL OVER THE NEXT 12 HOURS OR SO. LOOKS LIKE ANY
THUNDERSTORM ACTIVITY THROUGH ABOUT 23Z WILL BE SPARSE...WITH AN
INCREASING THREAT ALONG AND SOUTH OF THE MISSOUR RIVER INTO
NEBRASKA. THE BEST CHANCE AT KSUX APPEARS TO BE FROM ABOUT 0Z
THROUGH 3Z BUT WITH ONLY MARGINAL INSTABILITY AND UPPER LEVEL
FORCING TIMING IS PRETTY TOUGH.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...MJ
AVIATION...08
Hazardous weather outlook, Sep 9, 11:40 AM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1240 PM CDT WED SEP 9 2015

IAZ020-021-031-NEZ013-014-SDZ069>071-101745-
PLYMOUTH-CHEROKEE-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY SD-UNION-
1240 PM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT. A FEW OF THE STRONGEST CELLS COULD PRODUCE SOME HAIL UP
TO THE SIZE OF QUARTERS OR 60 MPH WIND GUSTS LATE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-050-052>068-101745-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-BUENA VISTA-IDA-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-
ROCK-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-
LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
1240 PM CDT WED SEP 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH
CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT BUT
ARE NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Bon Homme

When
September 9, 2:32 PM CST
Where
Bon Homme County, 2.14 mi WSW of Kingsburg
Measured
1 in hail
Reported by
Public
Coordinates
42.910, -97.960

Hail, Yankton

When
September 9, 2:42 PM CST
Where
Yankton County, 5.45 mi SW of Napa
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.860, -97.490

Large hail caused minor vehicle damage.

Hail, Bon Homme

When
September 9, 2:44 PM CST
Where
Bon Homme County, 2.53 mi W of Springfield
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
42.850, -97.930

Hail, Yankton

When
September 9, 2:50 PM CST
Where
Yankton County, 1.47 mi NNW of Yankton
Measured
0.88 in hail
Reported by
Public
Coordinates
42.890, -97.390

Hail, Bon Homme

When
September 9, 3:05 PM CST
Where
Bon Homme County, 0.51 mi W of Springfield
Measured
0.75 in hail
Reported by
Public
Coordinates
42.850, -97.890

Hail covered the ground.

Hail, Bon Homme

When
September 9, 3:10 PM CST
Where
Bon Homme County, 1.01 mi W of Springfield
Measured
1.75 in hail
Reported by
Public
Coordinates
42.850, -97.900

Large hail caused minor vehicle damage.

Hail, Yankton

When
September 9, 3:20 PM CST
Where
Yankton County, 2.05 mi NE of Yankton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.890, -97.350

Hail, Yankton

When
September 9, 3:44 PM CST
Where
Yankton County, 0.51 mi W of Mission Hill
Measured
1 in hail
Reported by
Public
Coordinates
42.920, -97.280

Hail, Yankton

When
September 9, 3:48 PM CST
Where
Yankton County, 4.41 mi SSW of Jamesville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
43.040, -97.510

Hail, Yankton

When
September 9, 4:03 PM CST
Where
Yankton County, 1.47 mi SSE of Midway
Measured
1.75 in hail
Reported by
Public
Coordinates
43.100, -97.390

Hail, Lincoln

When
September 9, 4:24 PM CST
Where
Lincoln County, 1.47 mi SSW of Tea
Measured
1 in hail
Reported by
Public
Coordinates
43.430, -96.840

Hail, Lincoln

When
September 9, 4:27 PM CST
Where
Lincoln County, Harrisburg
Measured
1 in hail
Reported by
Public
Coordinates
43.430, -96.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600783, 600839, 600840, 600841, 600842, 600843, 600844, 600845, 600846, 600847, 600848, 600849.